Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Caribou, ME

July 18, 2000Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2000, 7:24 PM EDT for Washington County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2000, 7:24 PM EDT (23:24 UTC)
Expired
Jul 18, 2000, 8:15 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Washington County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 182326
SVRCAR
MEC029-190015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE

* UNTIL 815 PM EDT

* AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS 9 MILES WEST OF   
WAITE...OR ABOUT 24 MILES SOUTH OF DANFORTH...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 815 PM EDT...
  CODYVILLE
  TOPSFIELD
  VANCEBORO
  WAITE

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$

LAT...LON 4540 6801 4522 6798 4523 6752 4556 6752

FITZSIMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
258 PM EDT TUE JUL 18 2000

SYNOPSIS:

A COLD FRONT WILL CROSS THE STATE TONIGHT ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. A SECONDARY TROF WILL THEN CROSS THE REGION
WEDNESDAY.

TECHNICAL DISCUSSION:

CURRENT SURFACE ANALYSIS INDICATED A COLD FRONT ACROSS QUEBEC
PROVINCE. THE COLD FRONT WILL CONTINUE ADVANCING EASTWARD THIS
EVENING AND CROSS THE STATE TONIGHT...EXITING THE REGION DURING THE
EARLY MORNING HOURS. A SECONDARY TROF WILL CROSS THE AREA WEDNESDAY.
HIGH PRESSURE WILL THEN RIDGE TOWARD THE REGION WEDNESDAY NIGHT AND
THURSDAY. ALOFT...THE UPPER TROF AND ASSOCIATED VORT MAX WILL LIFT
ACROSS THE REGION EARLY TONIGHT. A CLOSED UPPER LOW THEN PERSISTS
ACROSS ONTARIO/QUEBEC PROVINCES THROUGH THURSDAY MAINTAINING A
CYCLONIC FLOW ACROSS THE REGION.

KCBW AND REGIONAL RADARS CONTINUE TO INDICATE SHOWERS AND
THUNDERSTORMS DEVELOPING IN ADVANCE OF THE APPROACHING COLD FRONT.
THE SHOWER/THUNDERSTORM ACTIVITY IS ALSO BEING SUPPORTED BY UPPER
LEVEL DIVERGENCE IN THE LEFT EXIT REGION OF A JET MAX CROSSING NEW
ENGLAND AND COOLING ALOFT ASSOCIATED WITH THE MID/UPPER LEVEL TROF.
JET SUPPORT WILL CONTINUE THROUGH THE EVENING HOURS BEFORE
DIMINISHING DURING THE EARLY MORNING. MOISTURE WILL ALSO CONTINUE TO
POOL ACROSS THE REGION IN ADVANCE OF THE FRONT DURING THE EVENING.
EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
UNTIL THE FRONTAL PASSAGE. SOME DIURNAL HEATING COULD ALSO BE A
CONTRIBUTING FACTOR DURING THE NEXT FEW HOURS. LIFTED INDICES OF
AROUND -3 AND CAPES OF AROUND 1500 J/KG WILL PERSIST THROUGH THE
EARLY EVENING. THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL ALSO
PERSIST THROUGH THE EVENING. SATELLITE IMAGERY SHOWS EXTENSIVE POST
FRONTAL CLOUD COVER WHICH SHOULD OVERSPREAD THE REGION LATER TONIGHT
IN THE WAKE OF THE FRONT.

EXPECT EXTENSIVE POST FRONTAL CLOUDINESS WILL PERSIST ACROSS THE
NORTH AND MOUNTAINS WEDNESDAY...WITH ANY SUN TRIGGERING THE
DEVELOPMENT OF INSTABILITY CU/SC. CYCLONIC FLOW...THE PASSAGE OF A
SURFACE TROF AND DIURNAL INSTABILITY COULD ALSO HELP TRIGGER A FEW
AFTERNOON SHOWERS ACROSS THE NORTH AND MOUNTAINS. DOWNSLOPING WINDS
SHOULD HELP MIXING ACROSS DOWNEAST AREAS AND EXPECT PARTLY SUNNY
SKIES THERE WEDNESDAY. BREEZY CONDITIONS WILL OCCUR REGIONWIDE.

EXPECT PARTLY CLOUDY SKIES REGIONWIDE WEDNESDAY NIGHT WITH
SEASONABLY COOL CONDITIONS.

LOW PRESSURE WILL TRACK OFFSHORE OF THE NEW ENGLAND COAST THURSDAY.
AT THE MOMENT...IT APPEARS THE DEEPER MOISTURE AND BETTER LIFT
ASSOCIATED WITH THIS SYSTEM WILL REMAIN SOUTHEAST OF THE REGION.
EXPECT PARTLY SUNNY SKIES REGIONWIDE THURSDAY WITH DIURNAL CU/SC
ACROSS THE NORTH WHILE DOWNEAST AREAS ARE CLIPPED BY SOME CLOUDS
ASSOCAITED WITH THE EDGE OF THE COASTAL LOWS CLOUD SHIELD.

COASTAL WATERS:

AREAS OF FOG WILL CONTINUE TO REDUCE VISIBILITIES UNTIL THE FRONTAL
PASSAGE WHEN DRIER AIR WILL OVERSPREAD THE WATERS. SHOWERS AND
THUNDERSTORMS WILL ALSO CONTINUE UNTIL THE FRONTAL PASSAGE. WINDS AND
SEAS WILL BE LOCALLY HIGHER AROUND THUNDERSTORMS. WINDS COULD
APPROACH MARGINAL SMALL CRAFT ADVISORY LEVELS THURSDAY...BEFORE
DIMINISHING LATE.

EXTENDED:

AN UPPER LOW WILL EXIT THE MARITIME PROVINCES LATE THIS WEEK.
HOWEVER...ANOTHER UPPER LOW WILL DROP TOWARD NEW ENGLAND DURING THE
WEEKEND AS A DISTURBANCE LIFTS ALONG THE COAST. UNSETTLED WEATHER
WILL AGAIN RETURN TO THE REGION DURING THE WEEKEND WITH A CHANCE OF
RAIN AND SHOWERS.

BGR BB 059/074 050/075 051 03700 333/332/00/10
CAR EB 055/067 046/067 046 03731 333/433/00/10

.CAR...NONE.

NORCROSS

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.